Saturday, July 21, 2007

Hypomania

You know, hypomania's a bitch. Yes, it feels good at times to be so full of energy, productive, and fun-loving. But much of the time it's pretty destructive. For example, I didn't sleep at all tonight. It's 3:00 AM, and I'm up. I have to take my family to the airport in an hour, they're taking a vacation without me, I can't get off work. But after going to bed early and trying to sleep for 2 hours, it was too late to take an Ambien, I was worried about waking up after that. So I'm up all night. On the positive side, I tagged all my blog posts back to the first of the year.

I wish there was a way to tame this without being risky to my career. I'd love to find a way to stay on an even keel, but I'm afraid that would impact my ability to work. The lamictal takes care of the lows pretty effectively, so I tolerate the highs and try to use it to my advantage.

14 comments:

Kira said...

I can relate! I haven't been sleeping much either, but am enjoying the productive "high" of hypomania immensely. I haven't yet gone on medication (I've tolerated the mood swings without meds for decades), but am considering doing so. Has your pdoc tried adjusting your meds, or do you have some say in the matter (i.e., wanting to stay on Lamictal despite hypomanic episodes)?

Just Me said...

Funny....I just posted about how happy I am to be hypomanic...I guess this shows so much how bipolar is able to destroy in so many ways. I used to live more at a place where hypomania was destructive, I guess, before I knew was hypomania. I didn't sleep, etc., but it was chalked up to so many other things that it is hard to remember it was bipolar.

Now I very rarely have that kind of thing occur. I seem to have no in-between with mania most of the time; either it is full-blown and the irritable kind, or not present.

The hypomania now is good, but only because I'm on drugs to control it. The one thing that is well controlled by my meds consistently is sleep. (and well it should be given the doses of sedatives I take!) If the sleep goes then I immediately will hate this thing I enjoy now.

Crazy illness...

Mom2Many said...

hey jon, can you email me please. i had your email but lost it. I just have a question.

Stacy (The Queen)

Daily Dose said...

Jon - Thanks for stopping at my new blog..I will continue to visit your blog.

Although, my username is no longer "Dreamwriter" as you know my Real name is "Tery."

Anyways, since Lithium I have experienced NO mania or hypomania...just slight depression here and there.

I have been sleeping as Lithium helps with sleep :)

I do miss the hypomania it is fun that is for sure.

geosmythe said...

I just try to think about the fact that any condition a human has had a downfall. We can't be perfect. Even if we would like to be. If that means having to work with the hypomania, for God's sake, it could be worse. You could be in bed and not getting out.

Jon said...

Kira - I've been on a laundry list of meds, and most have brought about side effects I'm not willing to accept. The Lamictal does smooth things out a little, and would do more if I would accept a higher dosage. But everything I do medication-wise has to be done with a minimal impact on my ability to earn a living. I hate being so dependent on a certain level of income, but with a big family it has to be that way for now. So I have to accept a level of discomfort in order to meet other objectives.

JustMe - I understand, I also some of my hypomanic episodes. But they are getting more destructive - lack of sleep, impact to health, impact to work, desire to self-medicate, and so forth. You mentioned irritability, it skyrockets at times when I'm hypomanic, and I've damaged many relationships due to that. But, it could be worse I guess, it could be mania...

M2M - email sent.

DD (DW) - I didn't know that was you. Thanks for letting me know. I'm wondering about Lithium, maybe that would be better as my primary med.

Smythe - so not being able to get out of bed is worse than not being able to go to bed?

Anonymous said...

I used to have symptoms of hypomania, starting when I was a kid, but mainly during a 1 or 2 year period 8 years ago. I actually enjoyed the "high" quite a lot, and still miss it. A few years ago, from taking Wellbutrin I experienced the exact same reaction, but it gave me a terrible allergic reaction. In the past few years I haven't had any symptoms at all. Is that possible?

Anonymous said...

I am a 54 year old female and was diagnosed with hypomania in 1980. I was put on a regimen of lithium and antidepressants and hated both of them. Long term usage of any drug is not good. I took myself off all meda after ten years and could tell no difference in the way I felt. Mild hypomanics can manage quite well without drugs. The only problem I have is with sleep. Ambien works well but I become addicted to it. So I sleep good soem nights and not at all othere. People with hupomania should look at it as any other illmess there is no cure for. Personally if I had to have something I feel being "naturally high" is the best thing I could be. I love my highs and "cash" in on them. If you tend to stress out about losing sleep you will only lose more. Our society is high stress and this is the worst "illness" we could ever have.

G.J. "Jon" Gregory said...

Anonymous2 - I agree society is high stress and bipolar disorder doesn't make it any easier.

This being said, medication has helped me a lot. I couldn't subject my family to more years of an un-medicated me.

Hypomania is just a name for a spot on a fluid graph. The higher the line on the graph, the lower it can potentially fall when it crashes. And it ALWAYS crashes.

Anonymous1 - it's so hard to diagnose anyone. I will say that anti-depressants can send someone with bipolar disorder into a mania. That's why they're almost never prescribed alone for bipolar disorder. And that's wonderful that you aren't displaying symptoms these days, with a little luck they'll be gone forever.

Anonymous said...

Hello everyone. It's just recently occurred to me that my husband might be hypomanic. We have to schedule a doctor's visit to get more details but this has really thrown me for a loop. All this time we thought ADD/ADHD. But as I did some research it sounds so, scarily much like him. It upsets me because one of his uncles is bipolar and has been institutionalized for his entire adult life.

My husband has been flying high for the past few weeks and it scares me that he just keeps going. The more I read about hypomania the more scared I get (and I've suffered with anxiety my whole life, in case that wasn't obvious :(--what might he do? What could happen if this goes untreated? What is treatment, exactly? Does it have to be medication?

I'm angry at his parents for never doing anything to help him when it's been obvious, since he was a little boy, that something was not right. Thanks for reading, and for any insight. I'm feeling upset and kind of lost right now.

Anonymous said...

I think my husband has Hypomania. He has a lot of the symptons. He has fits of rage sometimes for no reason. Does this happen to anyone else? Please Help. DOnna

Jasper said...

I’ve been dealing with a diagnosis of Hypomania for a little more than 2 years now (just turned 47). I’ve lived my entire life realizing something was not right, but at the same time there was nothing particularly wrong. One common thread through a lot of what I’ve read in blogs and books is the outbursts that result from agitation and the inability to properly communicate. This is probably the biggest symptom I’ve had to deal with.
I do not take medication and have a very successful career. However, this has been an overwhelming obstacle in my personal life and the development of intimate relationships. I have a very close circle of friends that know and understand my “quirks”. So I’m not isolated as a cantankerous curmudgeon.

I just wanted to express to everyone out there dealing with the same thing… we don’t mean to be mean when we get agitated. But it does happen.

Jude said...

The highly popular sleep medication ambien is used for short term sleep treatment only, i.e. for 7 to 10 days and it is known that Ambien is a prescription-based drug and hence should be used only after getting hold of a doctor’s prescription. Use Ambien as per the instructions of the doctor to cure your sleep problems and bear in mind that this medicine is likely to become ineffective if used for a long term and hence the use of this drug should be strictly supervised by a physician.

Anonymous said...

Wow, it's so nice to read about others that can totally relate to me! I have recently discontinued my mood stabilizer due to liver issues, but I am still on my prozac and trazodone. I can tell I'm hypomanic, and quite frankly, I , too, enjoy the productivity of it, while fearing the irratibility and possible crash afterward. I dont know if the prozac will be enough to ward off the depression, leaving me in 'normal' state, or if I will go down again. We'll see, I suppose.
Guess my thinking right now is that I can live with the hypomania as long as I am aware of it and keep myself from going out and spending, etc.